Iowa, 2016Flash Flooding and Hail in Iowa, July 17 to 18, 2016
July 17 to 18, 2016 · NWS DMX · 23 events in 10 counties and zones
A cold front moved through the state during the afternoon and evening hours of the 17th of July, eventually stalling out and lingering across central and southern Iowa. Resulting issues were primarily heavy rain focused, with amounts generally in the 2 to 4 inch range with a lone report of over 5 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the state during the afternoon and evening hours of the 17th of July, eventually stalling out and lingering across central and southern Iowa. Resulting issues were primarily heavy rain focused, with amounts generally in the 2 to 4 inch range with a lone report of over 5 inches. A couple flash flood reports occurred as a result of the heavy rainfall. In addition to the heavy rainfall, a couple of severe storms were reported with hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 3:15 PM CST, 45 minutes earlier.
Area forecast discussion, Jul 17, 3:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
415 PM CDT Sun Jul 17 2016
.SHORT TERM.../Tonight/
Issued at 356 PM CDT Sun Jul 17 2016
Very difficult forecast tonight as the convection from earlier
today has modified the airmass over Iowa. However with the
clearing taking place and the cold front still off to the West we
should continue to destabilize through late afternoon into the
evening hours. Northern Iowa appears to be considerably more
stable than the Southeast half of the state however it appears
that further convection will wait for a shortwave over the central
plains to move East as the cold front inches across the forecast
area. The result will be a redevelopment of storms from early to
mid evening into the overnight hours. Radar is showing storms
festering over Eastern Nebraska and the HRRR model depicts this
remarkably well. I based much of the timing off the HRRR and
trying to time the shortwave coming in. The potential for damaging
wind and heavy rain will again exist with the storms.
.LONG TERM.../Monday through Sunday/
Issued at 356 PM CDT Sun Jul 17 2016
Storms should clear the Southern/Southeast portion of the forecast
area by early morning and clouds should clear some but low level
moisture will not be scoured completely out by the frontal passage
and we should see a fair amount of cloud cover through the day.
Monday night and Tuesday we will see a return of strong warm
advection and deeper moisture returning along with a decent
shortwave pushing across Iowa...especially from 09Z Tuesday
through about 18Z Tuesday. This will bring another round of strong
to severe storms and heavy rainfall to the area. Lingering storm
chances occur into Wednesday as we remain on the East side of the
building ridge axis and some weaker shortwaves top this ridge. For
later Wednesday through at least Friday, temperatures will be
quite hot and with dewpoints in the mid 70s it will be very muggy
with oppressive heat in place Thursday. Some relief looks likely
over the weekend as a strong shortwave flattens the ridge in place
bringing temps back down...along with a chance for storms.
&&
.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1250 PM CDT Sun Jul 17 2016
Low confidence forecast today. It is unclear how much the morning
storms have modified the airmass for thunderstorm redevelopment and
how fast a frontal boundary will move into the state and whether the
front will stall or slowly move through TAF locations. Some
clearing is expected this afternoon returning to VFR conditions with
patchy MVFR conditions North and East. It is looking more plausible
that additional storms will wait until an upper level disturbance
pushes in later this evening with the DSM and OTM mainly being
affected from 03Z through 09z. Gradual clearing expected aft 12z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...FAB
LONG TERM...FAB
AVIATION...FAB
Hazardous weather outlook, Jul 17, 2:55 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT SUN JUL 17 2016
IAZ007-017-182100-
WORTH-CERRO GORDO-
355 PM CDT SUN JUL 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A RIVER FLOOD WARNING IS IN EFFECT FOR THE WINNEBAGO RIVER AT
MASON CITY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A RIVER FLOOD WARNING IS IN EFFECT FOR THE WINNEBAGO RIVER AT
MASON CITY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT AND TUESDAY. A FEW
STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN
THREATS. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS.
HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY
THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT
INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY NIGHT AND TUESDAY.
IAZ070>075-081>086-092>097-182100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
355 PM CDT SUN JUL 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS THE OUTLOOK AREA
DURING THE EVENING AND PERSIST INTO THE OVERNIGHT. A FEW STORMS
WILL BE SEVERE WITH DAMAGING WIND THE MAIN THREAT. HEAVY RAIN AND
SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT AND TUESDAY. A
FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS.
HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY
THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT
INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT AND
AGAIN LATE MONDAY NIGHT AND TUESDAY.
IAZ004>006-015-016-023>028-033>039-044>050-057>062-182100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
355 PM CDT SUN JUL 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL RE-DEVELOP OVER LOCATIONS SOUTH OF
INTERSTATE 80 THIS EVENING INTO THE OVERNIGHT HOURS. A FEW STORMS
COULD BECOME SEVERE WITH DAMAGING WIND THE MAIN THREAT. SMALL
HAIL AND HEAVY RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT AND TUESDAY. A
FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS.
HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY
THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT
INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT MAINLY ALONG AND SOUTH OF
THE HIGHWAY 34 CORRIDOR AND MAY BE NEEDED LATE MONDAY NIGHT AND TUESDAY.
FAB
In the hours before
Local storm report, Jul 17, 10:37 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL HAMPTON 42.74N 93.20W
07/17/2016 U1.00 INCH FRANKLIN IA TRAINED SPOTTER
MOSTLY PENNY SIZED HAIL WITH A FEW UP TO THE
SIZE OF QUARTERS.
&&
DONAVONLocal storm report, Jul 17, 11:30 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1230 PM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND DMG 1 SSE ELK RUN HEIGHTS 42.45N 92.24W
07/17/2016 BLACK HAWK IA BROADCAST MEDIA
NUMEROUS 2 TO 6 INCH DIAMETER TREE LIMBS
DOWN IN RAYMAR. RELAYED BY KWWL. TIME
ESTIMATED FROM RADAR.
&&
DONAVONLocal storm report, Jul 17, 12:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
142 PM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MASON CITY 43.15N 93.20W
07/17/2016 M3.03 INCH CERRO GORDO IA CO-OP OBSERVER
CO OP OBSERVER MEASURED 3.03 INCHES OF TOTAL
24 HOUR RAIN THROUGH 7 AM.
0700 AM HEAVY RAIN 1 SW NORTHWOOD 43.44N 93.23W
07/17/2016 M3.15 INCH WORTH IA CO-OP OBSERVER
CO OP OBSERVER MEASURED 3.15 INCHES OF TOTAL
24 HOUR RAIN THROUGH 7 AM.
0700 AM HEAVY RAIN LAKE MILLS 43.42N 93.54W
07/17/2016 M3.72 INCH WINNEBAGO IA CO-OP OBSERVER
CO OP OBSERVER MEASURED 3.72 INCHES OF TOTAL
24 HOUR RAIN THROUGH 7 AM.
0700 AM HEAVY RAIN 3 NE CLEAR LAKE 43.16N 93.33W
07/17/2016 M2.74 INCH CERRO GORDO IA ASOS
MASON CITY ASOS MEASURED 2.74 INCHES OF RAIN
THROUGH 7 AM.
0700 AM HEAVY RAIN FOREST CITY 43.26N 93.64W
07/17/2016 M2.60 INCH WINNEBAGO IA CO-OP OBSERVER
CO OP OBSERVER MEASURED 2.60 INCHES OF TOTAL
24 HOUR RAIN THROUGH 7 AM.
0700 AM HEAVY RAIN RINGSTED 43.30N 94.51W
07/17/2016 M2.49 INCH EMMET IA CO-OP OBSERVER
CO OP OBSERVER MEASURED 2.49 INCHES OF TOTAL
24 HOUR RAIN THROUGH 7 AM.
0700 AM HEAVY RAIN 2 WNW GRUVER 43.41N 94.75W
07/17/2016 M2.21 INCH EMMET IA ASOS
ESTHERVILLE ASOS MEASURED 2.21 INCHES OF
RAIN THROUGH 7 AM.
0700 AM HEAVY RAIN ESTHERVILLE 43.40N 94.84W
07/17/2016 M2.08 INCH EMMET IA CO-OP OBSERVER
CO OP OBSERVER MEASURED 2.08 INCHES OF TOTAL
24 HOUR RAIN THROUGH 7 AM.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jul 17, 12:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL 2 E DUMONT 42.75N 92.94W
07/17/2016 E1.25 INCH BUTLER IA LAW ENFORCEMENT
SHERIFF REPORTED FEW HALF DOLLAR HAILSTONES
ON HIGHWAY 3.
0435 AM TSTM WND DMG 1 NNW GILBERTVILLE 42.44N 92.22W
07/17/2016 BLACK HAWK IA PUBLIC
A SHED AND A MORTON BUILDING PARTIALLY
DESTROYED. NUMEROUS TREES AT LEAST 12 TO 18
INCHES IN DIAMETER SNAPPED NEAR THE BASE.
1033 AM HAIL DUMONT 42.76N 92.98W
07/17/2016 E1.00 INCH BUTLER IA PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL ON THE NE
SIDE OF DUMONT.
1012 AM HAIL HAMPTON 42.75N 93.20W
07/17/2016 M1.00 INCH FRANKLIN IA TRAINED SPOTTER
.
0941 AM HEAVY RAIN 3 SW MURRAY 41.01N 93.99W
07/17/2016 M1.40 INCH CLARKE IA PUBLIC
1.4 INCHES FELL IN 50 MINUTES.
0757 AM TSTM WND DMG 2 NNW KENT 40.98N 94.46W
07/17/2016 UNION IA EMERGENCY MNGR
TREE LIMBS DOWN AND AN AUGER WAS BLOWN OVER.
DAMAGE OCCURRED IN ADAMS COUNTY ON THE
ADAMS/UNION COUNTY LINE.
0700 AM HEAVY RAIN 1 SW NORTHWOOD 43.44N 93.23W
07/17/2016 M3.15 INCH WORTH IA CO-OP OBSERVER
CO OP OBSERVER MEASURED 3.15 INCHES OF TOTAL
24 HOUR RAIN THROUGH 7 AM.
0700 AM HEAVY RAIN MASON CITY 43.15N 93.20W
07/17/2016 M3.03 INCH CERRO GORDO IA CO-OP OBSERVER
CO OP OBSERVER MEASURED 3.03 INCHES OF TOTAL
24 HOUR RAIN THROUGH 7 AM.
0700 AM HEAVY RAIN RINGSTED 43.30N 94.51W
07/17/2016 M2.49 INCH EMMET IA CO-OP OBSERVER
CO OP OBSERVER MEASURED 2.49 INCHES OF TOTAL
24 HOUR RAIN THROUGH 7 AM.
0700 AM HEAVY RAIN LAKE MILLS 43.42N 93.54W
07/17/2016 M3.72 INCH WINNEBAGO IA CO-OP OBSERVER
CO OP OBSERVER MEASURED 3.72 INCHES OF TOTAL
24 HOUR RAIN THROUGH 7 AM.
0700 AM HEAVY RAIN 2 WNW GRUVER 43.41N 94.75W
07/17/2016 M2.21 INCH EMMET IA ASOS
ESTHERVILLE ASOS MEASURED 2.21 INCHES OF
RAIN THROUGH 7 AM.
0700 AM HEAVY RAIN 3 NE CLEAR LAKE 43.16N 93.33W
07/17/2016 M2.74 INCH CERRO GORDO IA ASOS
MASON CITY ASOS MEASURED 2.74 INCHES OF RAIN
THROUGH 7 AM.
0700 AM HEAVY RAIN FOREST CITY 43.26N 93.64W
07/17/2016 M2.60 INCH WINNEBAGO IA CO-OP OBSERVER
CO OP OBSERVER MEASURED 2.60 INCHES OF TOTAL
24 HOUR RAIN THROUGH 7 AM.
0700 AM HEAVY RAIN ESTHERVILLE 43.40N 94.84W
07/17/2016 M2.08 INCH EMMET IA CO-OP OBSERVER
CO OP OBSERVER MEASURED 2.08 INCHES OF TOTAL
24 HOUR RAIN THROUGH 7 AM.
0536 AM HEAVY RAIN 1 NNW CLEAR LAKE 43.15N 93.38W
07/17/2016 M1.64 INCH CERRO GORDO IA TRAINED SPOTTER
TRAINED SPOTTER MEASURED 1.64 INCHES OF
RAIN.
0435 AM TSTM WND DMG 1 SSE ELK RUN HEIGHTS 42.45N 92.24W
07/17/2016 BLACK HAWK IA BROADCAST MEDIA
NUMEROUS 2 TO 6 INCH DIAMETER TREE LIMBS
DOWN IN RAYMAR. RELAYED BY KWWL. TIME
ESTIMATED FROM RADAR.
1120 AM HAIL HAMPTON 42.74N 93.20W
07/17/2016 U1.00 INCH FRANKLIN IA TRAINED SPOTTER
MOSTLY PENNY SIZED HAIL WITH A FEW UP TO THE
SIZE OF QUARTERS.
0404 AM TSTM WND GST 3 N STEAMBOAT ROCK 42.45N 93.06W
07/17/2016 M88 MPH HARDIN IA MESONET
STEAMBOAT ROCK RWIS MEASURED WIND OF 55MPH
SUSTAINED AND 88MPH GUST.
0359 AM TSTM WND DMG 2 W STEAMBOAT ROCK 42.41N 93.10W
07/17/2016 HARDIN IA LAW ENFORCEMENT
SEVERAL LARGE TREES AND POWER LINES DOWN IN
STEAMBOAT ROCK. AT LEAST 2 POWER POLES
SNAPPED IN HALF JUST WEST OF STEAMBOAT ROCK
ON D35.
0356 AM TSTM WND DMG ACKLEY 42.55N 93.05W
07/17/2016 HARDIN IA LAW ENFORCEMENT
SEVERAL POWER LINES AND LARGE TREES DOWN
THROUGHOUT THE TOWN OF ACKLEY AS WELL AS
OTHER PORTIONS OF HARDIN COUNTY.
0345 AM FLASH FLOOD MASON CITY 43.15N 93.20W
07/17/2016 CERRO GORDO IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED 1ST STREET BLOCKED
OFF AS WATER 3 TO 4 FEET DEEP SUBMERGED A
VEHICLE. VARIOUS SPOTS OF WATER 4 TO 6
INCHES DEEP ON ROADWAYS ACROSS MASON CITY.
TIME AND LOCATION ESTIMATED.
0337 AM TSTM WND DMG ALDEN 42.52N 93.38W
07/17/2016 HARDIN IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED SEVERAL 24 TO 36
INCH TREES IN DIAMETER COMPLETELY GONE. 40
FOOT TALL TREE DOWNED. ADDITIONAL TREE
DOWNED ONTO NEARBY HOUSE. TIME AND LOCATION
ESTIMATED FROM RADAR.
0337 AM TSTM WND DMG ALDEN 42.52N 93.38W
07/17/2016 HARDIN IA LAW ENFORCEMENT
SEVERAL POWER LINES AND LARGE TREES DOWN
THROUGHOUT THE TOWN OF ALDEN.
0307 AM TSTM WND DMG 1 WNW EAGLE GROVE 42.67N 93.92W
07/17/2016 WRIGHT IA TRAINED SPOTTER
SEVERAL LARGE TREES DOWN, EITHER SPLIT IN
HALF OR COMPLETELY TOPPLED OVER, THROUGHOUT
THE TOWN OF EAGLE GROVE. ONE LARGE TREE FELL
ON A HOUSE ALONG WEST BROADWAY. SEVERAL
TREES COVERING THE STREET NEAR THE
INTERSECTION OF WEST BROADWAY AND FORT.
0307 AM TSTM WND DMG 1 SSW EAGLE GROVE 42.66N 93.90W
07/17/2016 WRIGHT IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DOWNED TREES AND
DEBRIS BLOCKING ROADWAY IA 17. TIME
ESTIMATED FROM RADAR.
0303 AM TSTM WND DMG GOLDFIELD 42.74N 93.92W
07/17/2016 WRIGHT IA LAW ENFORCEMENT
MULTIPLE POWER LINES AND LARGE TREES DOWN
FROM GOLDFIELD TO EAGLE GROVE.
0259 AM TSTM WND DMG THOR 42.69N 94.05W
07/17/2016 HUMBOLDT IA LAW ENFORCEMENT
LARGE TREE FELL ON TOP OF A VEHICLE.
0259 AM TSTM WND DMG RENWICK 42.83N 93.98W
07/17/2016 HUMBOLDT IA LAW ENFORCEMENT
ONE-THIRD OF A ROOF OFF AN IMPLEMENT AND
FARM SUPPLY STORE. CAMPER ON ITS SIDE.
MULTIPLE POWER LINES AND LARGE TREES DOWN
THROUGHOUT THE TOWN BLOCKING MANY STREETS.
GRAIN BIN COLLAPSED AT THE COOP.
0249 AM TSTM WND DMG 3 SW LIVERMORE 42.84N 94.23W
07/17/2016 HUMBOLDT IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A LARGE TREE DOWNED
ONTO HWY 169.
0245 AM FLASH FLOOD 1 S EMMETSBURG 43.10N 94.68W
07/17/2016 PALO ALTO IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED VARIOUS LOCATIONS
OF WATER 3 TO 5 INCHES DEEP ONTO ROADWAYS.
TIME AND LOCATION ESTIMATED.
0237 AM TSTM WND DMG BURT 43.20N 94.22W
07/17/2016 KOSSUTH IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A TREE DOWN ONTO A
HOUSE. TIME AND LOCATION ESTIMATED.
0232 AM TSTM WND DMG LONE ROCK 43.22N 94.32W
07/17/2016 KOSSUTH IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A TREE AT LEAST 1
FOOT IN DIAMETER DOWNED ONTO ROADWAY. TIME
AND LOCATION ESTIMATED.
0215 AM FLASH FLOOD ESTHERVILLE 43.40N 94.83W
07/17/2016 EMMET IA LAW ENFORCEMENT
6 TO 8 INCHES OF WATER ON A FEW ROADS IN
ESTHERVILLE. ADDITIONAL REPORTS OF FARM
FIELDS FLOODED. LOCATION AND TIME ESTIMATED.
&&
NWS DES MOINES IA
IRIS SYSTEMEvent by event
17 heavy rain, 2 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Heavy Rain, Taylor
- When
- July 17, 4:00 PM CST to July 18, 5:35 AM CST
- Where
- Taylor County, 2.1 mi W of Blockton
- Reported by
- COOP Observer
- Coordinates
- 40.620, -94.510
Coop observer reported heavy rainfall of 3.95 inches from the storms. Beginning time roughly estimated.
Heavy Rain, Taylor
- When
- July 17, 4:30 PM CST to July 18, 8:00 AM CST
- Where
- Taylor County, 3.61 mi SSE of Guss
- Reported by
- CoCoRaHS
- Coordinates
- 40.800, -94.900
CoCoRaHS observer reported heavy rainfall of 3.78 inches from yesterday and overnight.
Heavy Rain, Taylor
- When
- July 17, 4:40 PM CST to July 18, 6:30 AM CST
- Where
- Taylor County, Bedford
- Reported by
- COOP Observer
- Coordinates
- 40.670, -94.720
Coop observer reported heavy rainfall of 5.20 inches from overnight storms. Beginning time radar estimated.
Heavy Rain, Taylor
- When
- July 17, 4:45 PM CST to July 18, 1:20 AM CST
- Where
- Taylor County, Bedford
- Reported by
- COOP Observer
- Coordinates
- 40.670, -94.720
Coop observer reported heavy rainfall of 3.50 inches. Beginning time radar estimated.
Heavy Rain, Taylor
- When
- July 17, 4:45 PM CST to July 18, 2:07 AM CST
- Where
- Taylor County, Bedford
- Reported by
- COOP Observer
- Coordinates
- 40.670, -94.720
Coop observer reported heavy rainfall of 3.70 inches. Beginning time radar estimated.
Heavy Rain, Adams
- When
- July 17, 5:00 PM CST to July 18, 6:50 AM CST
- Where
- Adams County, 0.87 mi NW of Corning
- Reported by
- Social Media
- Coordinates
- 40.990, -94.740
Public reported heavy rainfall of 3.10 inches from overnight rainfall.
Heavy Rain, Ringgold
- When
- July 17, 5:30 PM CST to July 18, 6:15 AM CST
- Where
- Ringgold County, 0.87 mi SW of Mt Ayr
- Reported by
- COOP Observer
- Coordinates
- 40.710, -94.240
Coop observer reported heavy rainfall of 3.50 inches from overnight storms. Beginning time radar estimated.
Heavy Rain, Dallas
- When
- July 17, 7:30 PM CST to July 18, 7:00 AM CST
- Where
- Dallas County, 0.86 mi NE of Perry
- Reported by
- COOP Observer
- Coordinates
- 41.840, -94.110
Coop observer reported heavy rainfall of 2.72 inches from overnight rainfall.
Hail, Crawford
- When
- July 17, 7:34 PM CST
- Where
- Crawford County, 3.08 mi E of Denison
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -95.290
Trained spotter reported nickel sized hail.
Thunderstorm Wind, Adams
- When
- July 17, 11:44 PM CST to 11:58 PM CST
- Where
- Adams County, 0.87 mi NE of Quincy to 4.07 mi SSE of Mt Etna
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.040, -94.790
Emergency Manager reported a path of wind damage from 183rd and Hickory Ave in Quincy to Lake Icaria. Numerous trees were down and two campers flipped at the Lake Icaria campgrounds. Time of start point estimated via radar.
Heavy Rain, Union
- When
- July 18, 12:15 AM CST to 8:00 AM CST
- Where
- Union County, 1.04 mi E of Creston
- Reported by
- CoCoRaHS
- Coordinates
- 41.070, -94.350
CoCoRaHS observer reported heavy rainfall of 2.83 inches from last night.
Hail, Taylor
- When
- July 18, 12:22 AM CST
- Where
- Taylor County, Bedford
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -94.720
Trained spotter reported golf ball sized hail.
Thunderstorm Wind, Taylor
- When
- July 18, 12:45 AM CST
- Where
- Taylor County, 4.04 mi NNW of Platteville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 40.680, -94.610
Emergency Manager reported roof off of building with an estimated 150,000 dollars in damages. Time determined from EM estimate and radar.
Heavy Rain, Cass
- When
- July 18, 1:00 AM CST to 2:15 AM CST
- Where
- Cass County, 1.25 mi ENE of Atlantic
- Reported by
- COOP Observer
- Coordinates
- 41.410, -95.000
Coop observer, KJAN Radio, reported heavy rainfall of 1.03 inches since 2:00am.
Heavy Rain, Boone
- When
- July 18, 1:00 AM CST to 8:00 AM CST
- Where
- Boone County, 1.72 mi NW of Logansport
- Reported by
- CoCoRaHS
- Coordinates
- 42.100, -93.950
CoCoRaHS observer reported heavy rainfall of 2.04 inches from last night.
Heavy Rain, Boone
- When
- July 18, 1:15 AM CST to 7:00 AM CST
- Where
- Boone County, 2.14 mi SSW of Boone
- Reported by
- COOP Observer
- Coordinates
- 42.040, -93.890
Coop observer reported heavy rainfall of 2.22 inches from overnight.
Heavy Rain, Polk
- When
- July 18, 1:30 AM CST to 7:25 AM CST
- Where
- Polk County, 0.86 mi NE of Johnston
- Reported by
- Amateur Radio
- Coordinates
- 41.680, -93.690
Amateur radio operator reported heavy rainfall of 3.43 inches from overnight.
Heavy Rain, Polk
- When
- July 18, 1:30 AM CST to 7:35 AM CST
- Where
- Polk County, 0.52 mi W of Lovington
- Reported by
- Broadcast Media
- Coordinates
- 41.650, -93.710
Local media reported heavy rainfall of 2.50 inches from overnight rains.
Heavy Rain, Story
- When
- July 18, 1:30 AM CST to 8:00 AM CST
- Where
- Story County, 2.58 mi NW of Ames
- Reported by
- CoCoRaHS
- Coordinates
- 42.060, -93.650
CoCoRaHS observer reported heavy rainfall of 2.12 inches from last night.
Heavy Rain, Story
- When
- July 18, 1:30 AM CST to 8:00 AM CST
- Where
- Story County, 1.47 mi NNE of Ames
- Reported by
- CoCoRaHS
- Coordinates
- 42.050, -93.610
CoCoRaHS observer reported heavy rainfall of 2.11 inches from last night.
Heavy Rain, Dallas
- When
- July 18, 2:20 AM CST to 8:20 AM CST
- Where
- Dallas County, Minburn
- Reported by
- Social Media
- Coordinates
- 41.770, -94.030
Public reported heavy rainfall of 3.20 inches from last night via twitter.
Flash Flood, Taylor
- When
- July 18, 4:04 AM CST
- Where
- Taylor County, 0.14 mi NW of Bedford to 0.14 mi W of Bedford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.672, -94.722
Law Enforcement reported road closed at intersection of Court Ave and North St from flash flooding.
Flash Flood, Adams
- When
- July 18, 6:16 AM CST
- Where
- Adams County, 0.65 mi W of Corning to 0.49 mi NW of Corning
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.981, -94.743
Law Enforcement reported water flowing over the road on Loomis Ave north of Hwy 34. Road closed due to high water.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 17, 20169 injured · $10 million · EF2 · 23 events
- Hail and Damaging Winds in Massachusetts, July 17, 2016$45,000 · 50 kt wind · 6 events
- Tornado and Hail in Illinois, July 17, 2016EF1 · 3 events
- Flash Flooding and Damaging Winds in Alabama, July 17 to 21, 2016$24,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Michigan, July 17, 2016$18,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Georgia, July 17, 2016$20,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 17, 2016$15,000 · 2 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 17, 20162.75 in hail · 11 events
- Lightning Strike in South Carolina, July 17, 2016$15,000 · 1 event
- Hail and Damaging Wind in Colorado, July 17, 20161.75 in hail · 8 events
- Hail in Montana, July 17, 2016$500 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 17 to 18, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645210, 645242, 645223, 645203, 645205, 645225, 645211, 645229, 645198, 645199, 645244, 645200, 645202, 645206, 645247, 645232, 645237, 645239, 645245, 645246, 645248, 645208, 645219.